PAINKILLERS

Painkillers, or analgesics, can be used to treat pain resulting from a wide variety of symptoms. They can ease pain in headaches, migraine, neuralgia, colds and influenza and help reduce temperature, rheumatic pain, period pain, dental pain, back ache, muscular pain and sore throats. So it’s hardly surprising that analgesics take up the biggest share of the market in over-the-counter medicines. In 1990 alone £145 million was spent on them!

Consequently there’s a vast range of analgesics on sale in shops, supermarkets and chemists in soluble or tablet form – soluble painkillers are said to work more quickly because the active ingredient is absorbed into the bloodstream faster than solid tablets.

Over-the-counter analgesics mainly contain aspirin, paracetamol or a combination of the two, sometimes with the addition of the stimulant caffeine. Some also contain small quantities of codeine and others contain ibuprofen. If you are taking one kind of analgesic you should not take another within four hours – overdoses can be dangerous.

Aspirin – and its associated sodium salicylate compounds – is a non-narcotic (non-addictive) analgesic. It relieves pain, reduces fever and inflammation, and can improve the symptoms of arthritis. It’s also thought to prevent blood clots from forming. It works by blocking the production of prostaglandins, which would pass pain signals on to the brain.

Aspirin can irritate the stomach and if it’s used for a long time it can cause bleeding. That’s why aspirin should be taken after food; if you must take it on an empty stomach, have a glass of milk at the same time. Avoid alcohol when you’re taking aspirin, as it adds to the chances of the stomach being irritated. Do not take aspirin if you have a stomach ulcer. It is not usually recommended near the end of a pregnancy, either.

There also appears to be some connection between young children taking aspirin and developing Reye’s Syndrome – a rare condition, affecting only about seven children in a million, which causes brain inflammation and liver damage. It is not even certain that aspirin is implicated in this condition, but the possibility is enough to make doctors feel that children under 12 should not generally be given aspirin. Paracetamol is a safe alternative.

Paracetamol is also a non-narcotic analgesic. It’s gentler on the stomach than aspirin and won’t cause bleeding. But large doses can cause serious damage to the liver and kidneys. It can be used during pregnancy, but always check with your doctor if you think you need to take it for more than an occasional dose.

Paracetamol works in a similar way to aspirin, but, unlike aspirin, it only blocks prostaglandin production in the brain, rather than elsewhere in the body as well. This means that it does not reduce inflammation, as aspirin does. For children it is available in a specially formulated suspension form – in the Calpol range, for example.

Ibuprofen is an NSAID (non-steroidal anti-inflammatory drug) which relieves pain, reduces inflammation and lowers temperature. It has been found in use to be gentler on the stomach than aspirin (though there is no obvious explanation for this as they work in similar ways) and as a result is as well tolerated as paracetamol. However, as with other pain-relievers, it shouldn’t be taken if you have a stomach ulcer or other stomach disorder. Asthma sufferers and anyone who is allergic to aspirin should only take ibuprofen after consulting their doctor. It’s not usually prescribed for pregnant women.

Codeine is a mild narcotic (habit-forming) drug which is mainly used in over-the-counter analgesics in combination with paracetamol, or paracetamol and aspirin in the case of Veganin. It blocks transmission of pain signals within the brain and the spinal cord, but used on its own does not have much painkilling effect. While its use in combination as mentioned above has always been popular, the benefits of this over the use of aspirin or paracetamol on their own are open to doubt. Do not take codeine-containing medicines if you are pregnant, or think you may be, as it has not been tested to prove that it is safe during pregnancy. However, do not be alarmed if you took a tablet or two before you knew you were pregnant, since it has not been specifically shown to cause any harm either.

Do not take any over-the-counter analgesics more fre-quently than once every four hours. Never exceed the stated dose. Consult your doctor if it is necessary to continue taking painkillers for more than three days, if symptoms persist or if they recur frequently.

What’s Available?

Actron, Alka-Seltzer and Andrews Resolve (especially for headache with upset stomach), Anadin, Anadin Extra, Anadin Maximum Strength, Anadin Paracetamol, APS Aspirin Tablets, Aspro, Aspro Clear, Aspro Clear Extra, Bayer Aspirin, Calpol Infant Suspension,

Calpol Six Plus, Calpol Under Six, Coda-Med, Codanin, Codis 500, Cupanol Over Six, Cuprofen Ibuprofen Tablets, Dentogen Ibuprofen Tablets, Disprin, Disprin Extra, Disprol, Junior Disprol Suspension, Fenning’s Adult Powders, Fenning’s Children’s Cooling Powders, Hedex, Hedex Extra, Inoven, Junior Paraclear, Medised, Mrs Cullen’s Powders, Nurofen, Panadeine, Panadol, Panadol Baby/ Infant Elixir, Panadol Extra, Panadol Junior, Paracelar, Paracetamol, Paracodol Propain, Proflex, Powerin, Solmin, Solpadeine, Syndol, Tramil 500, Veganin

Recommendeds

Nurofen, Paracetamol soluble aspirin (both available from most chemists under ‘own brand’ labels), Solpadeine

Sorry, comments are closed for this post.

Share On Facebook
Share On Twitter
Share On Google Plus